Oxaliplatin-Induced Neuropathy: A Long-Term Clinical and Neurophysiologic Follow-Up Study

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Oxaliplatin is an effective drug used mainly for advanced colorectal cancer. Neurotoxicity is the major side effect of oxaliplatin. The present clinical and neurophysiologic study was conducted to evaluate patients receiving oxaliplatin therapy.

Patients and Methods

Thirty-one consecutive patients with colorectal cancer who received oxaliplatin therapy were followed up for more than 3 years. The patients underwent clinical and neurophysiologic tests for large and small fiber function at every visit.

Results

Most of the patients received oxaliplatin-based chemotherapy at the initial dose of 130 mg/m2 for 6 to 8 cycles, normally every 3 weeks. Acute neurotoxicity with cold and mechanical hyperalgesia was reported by the vast majority of patients after each cycle of therapy and was confirmed by the quantitative sensory, filament, and axon reflex test. Chronic sensory cumulative neuropathy developed in most of the patients after the middle of therapy with numbness and was assessed using clinical scales, nerve conduction studies, and the vibration threshold. Our results support the persistence of the sensory nerve deficits for years after cessation of oxaliplatin therapy.

Conclusion

Our study has confirmed the results of a few previous long-term studies concerning the persistence of chronic large sensory fiber neuropathy and the influence of the cumulative dose of oxaliplatin on the development and severity of the chronic neuropathy. Our findings have improved the knowledge about the acute oxaliplatin-induced neurotoxicity using the C-fiber axon reflex response.

Micro-Abstract

Acute oxaliplatin neurotoxicity and chronic sensory cumulative neuropathy were investigated in a long-term study of 31 consecutive patients with advanced colorectal cancer. Our results improve the knowledge of acute neurotoxicity and support the finding of the persistence of the sensory nerve deficits for years after the cessation of oxaliplatin therapy.

Related Topics

    loading  Loading Related Articles